Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Knot behind the knee after excessive physical exertion. Discomfort and tightness while extending the knee. Need to go to doctor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
I am a very avid cyclist......however this past weekend I played 3 games of Basketball. Now have reletively large "knot" right behind my knee. Doscomfort and tightness with leg extension? Should I be seen?
Posted Mon, 21 May 2012 in Bones, Muscles and Joints
Answered by Dr. Shainaz Arif Kaware 1 hour later
Thanks for writing in.
Given that you have been very active, the “knot” behind your knee is suggestive of a popliteal cyst or Baker's cyst, although the exact nature of the cyst can be confirmed only after a physical examination and a few investigations.
However, if the lump is slightly above the back of the knee joint, it could be a tear in the muscle as well. This can be easily treated with hot fomentation, diclofenac gel and an analgesic like Tablet Motrin, 1 tablet, taken 4-6 hourly.
A popliteal cyst is usually the result of some problem within the knee joint itself. This condition occurs when too much of synovial fluid is secreted. This mostly occurs due to the torn cartilage in the knee.
We don’t usually treat a popliteal cyst and since you have associated pain, a physical exam and a MRI may be required to confirm the nature of the problem.
I would suggest you see your general physician who would be able to confirm the nature of the lump. A detailed examination and probably an MRI are in order.
Hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor